Alert archive / Minnesota / Wind Advisories in 2008

Wind Advisory 2, NWS Duluth, MN

June 6, 200810 counties in Minnesota; 8 counties in Wisconsin

NWS Duluth, MN issued this wind advisory at Jun 6, 2008, 3:20 PM CDT for 10 counties in Minnesota; 8 counties in Wisconsin. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 6, 2008, 3:20 PM CDT (20:20 UTC)
Expired
Jun 6, 2008, 8:00 PM CDT
In force
5 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Cook County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Pine County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Burnett County, WI, Douglas County, WI, Iron County, WI, Price County, WI, Sawyer County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 15 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 442 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
442 m²/s²
0-3 km storm-relative helicity
514 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDLH 062020
NPWDLH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
320 PM CDT FRI JUN 6 2008

...STRONG SOUTHWEST WINDS WILL PERSIST THROUGH EARLY EVENING...

.STRONG SOUTHWEST WINDS WILL PERSIST FOR THE REST OF THIS
AFTERNOON AND EVENING IN THE WAKE OF A STRONG AREA OF LOW PRESSURE
MOVING INTO CANADA. SUSTAINED WINDS FROM 15 TO 25 MPH...WITH
FREQUENT GUSTS TO 40 MPH ARE EXPECTED THROUGH AROUND 8 PM.

MNZ010>012-018-019-025-026-033>038-WIZ001>004-006>009-070100-
/O.NEW.KDLH.WI.Y.0002.080606T2020Z-080607T0100Z/
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
320 PM CDT FRI JUN 6 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A WIND
ADVISORY FOR MOST OF CENTRAL AND NORTHERN MINNESOTA AND ALL OF
NORTHWEST WISCONSIN...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS
EVENING.

SUSTAINED SOUTHWEST WINDS FROM 15 TO 25 MPH...WITH FREQUENT GUSTS
TO 40 MPH ARE EXPECTED TO PERSIST INTO EARLY EVENING. THE WINDS
WILL BE STRONG ENOUGH TO BLOW DOWN SOME TREE BRANCHES OR TREES THAT
HAVE BEEN WEAKENED DURING THE WINTER BY HEAVY SNOW AND ICE. THE
CHANCES OF TREE DAMAGE WILL ALSO BE ENHANCED NOW THAT MOST TREES
ARE FULLY LEAFED OUT. IN ADDITION... SPORADIC POWER OUTAGES CAN BE
EXPECTED...ESPECIALLY IN RURAL AREAS WHERE TREES MAY FALL ON POWER
LINES.

WINDS ARE EXPECTED TO DIMINISH INTO THE 10 TO 20 MPH RANGE BETWEEN
7 AND 9 PM THIS EVENING IN MOST AREAS.

A WIND ADVISORY MEANS THAT FREQUENT WIND GUSTS UP TO 40 MPH ARE
EXPECTED FOR SEVERAL HOURS. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
 MILLER
1 follow-up statement
000 
WWUS73 KDLH 070102
NPWDLH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
802 PM CDT FRI JUN 6 2008

MNZ010>012-018-019-025-026-033>038-WIZ001>004-006>009-070215-
/O.EXP.KDLH.WI.Y.0002.000000T0000Z-080607T0100Z/
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
802 PM CDT FRI JUN 6 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

THE STRONG SOUTHWEST WINDS WILL CONTINUE TO DECREASE FOR THE REST
OF THE NIGHT. SOME GUSTS INTO THE 30 MPH RANGE WILL BE POSSIBLE
FOR A TIME THIS EVENING...BUT WINDS WILL GRADUALLY DROP INTO THE
10 TO 20 MPH RANGE AS THE NIGHT WEARS ON. 

$$

DAP

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Jun 6, 3:33 AM CDT, 11 hours 47 minutes earlier.

Area forecast discussion, Jun 6, 3:33 AM CDT, 11 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
333 AM CDT FRI JUN 6 2008

.DISCUSSION...
STRONG SFC LOW OVR ERN S DAK EARLY THIS MRNG TO CONT MOVG STEADILY
NNE...CROSSING INTO CN THIS AFTN. HEAVY RAIN AND EMBEDDED TSTMS CONT
TO PROPAGATE NWD...OVERRUNNING THE WFNT. RADAR COMPOSITE SHOWS SOME
EVIDENCE OF THE DRY SLOT FROM SWRN MN UP TWRD KINL AS SUGGESTED BY
THE MODELS. GFS HAS BEST DEPICTION OF THIS. CFNT EXPECTED TO PUSH
THRU ARND MIDDAY AFTER THE LOW CENTER MOVES A LITTLE FARTHER N. WITH
RADAR RAINFALL ESTIMATES APPROACHING FFG...WILL LEAVE THE FFA CONT
AS IS. WE WON/T FIND OUT MUCH ABT ANY FLOODING UNTIL PEOPLE WAKE UP
AND START CALLING IN...AND IT WILL TAKE SOME TIME FOR THE WATER TO
MAKE ITS WAY INTO THE STREAMS AND RIVERS. PSBLTY OF SVR TSTMS OVR
MAINLY ERN HALF OF OUR CWA SUPPORTED MAINLY BY LOLVL WAA AND MSTR
ADVECTION AND STRONG TRIGGER PROVIDED BY CFNT ARRIVING ABT THE TIME
OF MAX HTG. THERMODYNAMICS NOT PARTICULARLY STRONG HWVR...WITH SFC
BASED LI/S ZERO TO MINUS 2 AND SBCAPES 400-600 J/KG ARND
MIDDAY...THEN DIMINISHING RAPIDLY THRU THE AFTN AS THE CFNT PASSES.
SEE SWODY1 FOR MORE DETAILS. POPS DIMINISH RAPIDLY THIS EVE AS THE
SYSTEM MOVES INTO CN AND UPPER FLOW BECMS WEAKLY ACYC. BY SAT...CFNT
JUST TO OUR SE WILL BECM QSTNRY OR EVEN EDGE BACK TO THE N AS A WFNT
UNDER INFLUENCE OF BROAD 20-30KT LOLVL SLY WIND FIELD AND INTERACTS
WITH 110KT UPR LVL JET. IMPRESSIVE LI/S APPROACHING -10 AND SBCAPES
OVER 3000 J/KG WOULD SUPPORT THE SLGT RISK OF SVR TSTMS OVR SERN
PORTION OF OUR CWA. AFTER THAT...SEVERAL S/WVS IN SWLY FLOW WILL
KEEP MENTION OF TSRA IN FCST THRU MOST OF NEXT WEEK. SOME PAC ENERGY
IS ABSORBED BY VORTEX OVR S/CENT CN EARLY NEXT WEEK THAT DEVELOPS
INTO A CLOSED LOW ALOFT ALG ND/CN BORDER. THIS WILL GIVE US THE BEST
CHC OF ADDITIONAL PRECIP DURING MON/TUE TIMEFRAME. MODELS IN PRETTY
GOOD AGMT ON THIS.

&&

.AVIATION...
WIDESPREAD IFR CONDITIONS WITH NUMEROUS SHOWERS/TSTMS WILL CONTINUE
THIS MORNING AS AN INTENSE LOW PRESSURE SYSTEM LIFTS NORTH THROUGH
THE NORTHERN PLAINS. CIGS WILL SLOWLY IMPROVE THIS AFTERNOON TO
MVFR...HOWEVER SCT TSTMS ARE EXPECTED TO CONTINUE THROUGH LATE
AFTERNOON. IN ADDITION...STRONG AND GUSTY EASTERLY WINDS...WILL
SHIFT SOUTHERLY...THEN SOUTHWESTERLY TODAY AS A STRONG WARM FRONT
LIFTS NORTH THROUGH THE AREA. CONDITIONS SHOULD IMPROVE AND DRY OUT
TONIGHT...AS LOW PRESSURE EXITS TO THE NORTH.

&&

POINT TEMPS/POPS...
DLH  65  51  73  54 /  80  20  30  50
INL  64  51  71  49 /  70  30  10  10
BRD  70  56  76  54 /  70  10  20  30
HYR  74  58  79  57 /  80  10  40  60
ASX  68  57  78  56 /  80  20  50  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR
     CARLTON/SOUTHERN ST. LOUIS-CENTRAL ST. LOUIS-CROW WING-
     KOOCHICHING-NORTHERN AITKIN-NORTHERN CASS-NORTHERN
     COOK/NORTHERN LAKE-NORTHERN ITASCA-NORTHERN ST. LOUIS-PINE-
     SOUTHERN AITKIN-SOUTHERN CASS-SOUTHERN COOK/LAKESHORE-
     SOUTHERN ITASCA-SOUTHERN LAKE/LAKESHORE.

WI...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR ASHLAND-
     BAYFIELD-BURNETT-DOUGLAS-IRON-PRICE-SAWYER-WASHBURN.

LS...SMALL CRAFT ADVISORY UNTIL 4 AM CDT SATURDAY FOR LSZ121-LSZ140-
     LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-LSZ147-LSZ148.

04/LILES
Hazardous weather outlook, Jun 6, 10:34 AM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1034 AM CDT FRI JUN 6 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1034 AM CDT FRI JUN 6 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN. A FEW STORMS COULD BECOME SEVERE WITH
TORNADOES... DAMAGING WINDS AND LARGE HAIL. PERIODS OF HEAVY RAIN
ARE POSSIBLE. THE GREATEST POTENTIAL FOR TORNADOES EXISTS WEST OF
AN ELY...TWIN PORTS...TO SIREN WISCONSIN LINE INTO EARLY
AFTERNOON...THEN SHIFTS EASTWARD INTO NORTHWEST WISCONSIN IN THE
EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED EACH DAY...WITH THE BEST CHANCE ON
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-071030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1034 AM CDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEAR SHORE WATERS OF
WESTERN LAKE SUPERIOR THROUGH TODAY AND TONIGHT. SEE THE LATEST
MARINE FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GSF

In the hours before

Special weather statement, Jun 6, 9:58 AM CDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
958 AM CDT FRI JUN 6 2008

MNZ018-025-026-033>036-061600-
NORTHERN ITASCA-NORTHERN CASS-SOUTHERN ITASCA-SOUTHERN CASS-
CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
INCLUDING THE CITIES OF...BIGFORK...WALKER...GRAND RAPIDS...
PINE RIVER...BRAINERD...HILL CITY...AITKIN
958 AM CDT FRI JUN 6 2008

...SIGNIFICANT WEATHER ADVISORY FOR ITASCA... CASS... CROW WING...
AND AITKIN COUNTIES...

THUNDERSTORMS WERE RAPIDLY DEVELOPING ACROSS CENTRAL MINNESOTA AT
MID MORNING... AND ARE EXPECTED TO CONTINUE TO INCREASE IN
COVERAGE AND INTENSITY THROUGH NOON. THE LARGE SCALE ENVIRONMENT
IS SUPPORTIVE OF SEVERE THUNDERSTORMS.

ALTHOUGH NOT IMMEDIATELY IMMINENT... TORNADOES... DAMAGING WINDS
AND LARGE HAIL ARE POSSIBLE WITH ANY STORMS THAT DEVELOP. PEOPLE
IN AREAS FROM THE BRAINERD LAKES REGION NORTHWARD TO WALKER...
LEECH LAKE AND NORTHOME SHOULD STAY ALERT AND BE PREPARED TO ACT
QUICKLY IF SEVERE WEATHER DEVELOPS OR A WARNING IS ISSUED.

TORNADOES AND DAMAGE HAVE ALREADY BEEN CONFIRMED IN THE PARK
RAPIDS AREA WITH THESE STORMS.

 MILLER
Local storm report, Jun 6, 1:27 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
127 PM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      LUTSEN                  47.64N 90.71W
06/06/2008                   COOK               MN   LAW ENFORCEMENT

            RAINFALL OF 3 TO 5 INCHES RESULTED IN WIDESPREAD ROADWAY
            FLOODING ACROSS COOK COUNTY. TRAVEL WAS RESTRICTED TO ONE
            LANE ON HIGHWAY 61 IN LUTSEN AND LOCAL LAW ENFORCEMENT
            WAS WORKING TO REINFORCE THE ROADWAY. OFFICIALS ALSO
            REPORTED WASHED OUT CULVERTS...ROADBEDS AND DITCHES...AND
            DEBRIS ON LOCAL ROADWAYS.

0600 AM     FLASH FLOOD      5 NE LITTLE MARAIS      47.46N 91.03W
06/06/2008                   LAKE               MN   LAW ENFORCEMENT

            RAINFALL OF 2 TO 4 INCHES RESULTED IN MINOR ROADWAY
            FLOODING ACROSS PORTIONS OF NORTHERN AND EASTERN LAKE
            COUNTY...INCLUDING HIGHWAY 61...NEAR THE LAKE-COOK COUNTY
            LINE. FLOODING WAS ALSO REPORTED ALONG PORTIONS OF
            HIGHWAY 3.

&&

BETTWY
Special weather statement, Jun 6, 2:32 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
232 PM CDT FRI JUN 6 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-062245-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER...
GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...AITKIN...
DULUTH...CLOQUET...HINCKLEY...SUPERIOR...WASHBURN...ASHLAND...
HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS
232 PM CDT FRI JUN 6 2008

...STRONG WINDS THIS AFTERNOON...

WINDS WILL GUST TO NEAR 40 MPH ACROSS NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN THIS AFTERNOON. THESE WINDS COULD KNOCK
DOWN SMALL TREES...LIMBS...AND TOSS AROUND UNSECURED OUTDOOR
ITEMS. THE WIND WILL ALSO MAKE IT DIFFICULT FOR
DRIVERS...ESPECIALLY FOR HIGH-PROFILE VEHICLES.

PEOPLE SHOULD BE CAREFUL OUTSIDE...ESPECIALLY NEAR TREES. SECURE
OUTSIDE ITEMS THAT COULD BE BLOWN AROUND. DRIVERS SHOULD KEEP A
FIRM GRIP ON THEIR STEERING WHEELS AND PREPARE FOR SUDDEN WIND
GUSTS.

THE WINDS SHOULD DECREASE GREATLY AFTER SUNSET.

CLC

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:57 AM CDTFlash Flood WarningDLHCook, Lake6 hr
Jun 5, 9:01 PM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price44 min

Nearby

Wind Advisories in Minnesota, 2008Wind Advisories in Wisconsin, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.